Lymphoma Risk From TNF Blockers in Teens, Says FDA
Posted Apr 14 2011 4:54pm
The U.S. Food and Drug Administration (FDA) continues to receive reports of a rare cancer of white blood cells (known as Hepatosplenic T-Cell Lymphoma or HSTCL), primarily in adolescents and young adults being treated for Crohn’s disease and ulcerative colitis with medicines known as tumor necrosis factor (TNF) blockers, as well as with azathioprine, and/or mercaptopurine.
Crohn’s disease and ulcerative colitis cause inflammation of the digestive system. Common symptoms are pain in the abdomen, cramps, and diarrhea. Bleeding from the rectum, weight loss, joint pain, skin problems and fever also may occur. Children with the disease may have growth problems, develop intestinal blockage, and experience malnutrition.1
Facts about TNF Blockers, Azathioprine, and Mercaptopurine
HSTCL is an aggressive (fast-growing) cancer and is usually fatal. The majority of cases reported were in patients being treated for Crohn’s disease or ulcerative colitis, but also included a patient being treated for psoriasis and two patients being treated for rheumatoid arthritis. FDA is now updating the number of reported cases of HSTCL.
Although most reported cases of HSTCL occurred in patients treated with a combination of medicines known to suppress the immune system, including the TNF blockers, azathioprine, and/or mercaptopurine, there have been cases reported in patients receiving azathioprine or mercaptopurine alone.
FDA believes the risks and benefits of using TNF blockers, azathioprine, and/or mercaptopurine should be carefully weighed when prescribing these drugs to children and young adults, especially for the treatment of Crohn’s disease and ulcerative colitis. Patients should continue to talk to their Healthcare Professionals about the potential risk of HSTCL with use of these medications in order to make the best decision about their medical treatment.
FDA previously communicated about the increased risk of lymphomas and other cancers associated with the use of TNF blockers in children and adolescents in June 2008 and in August 2009 when warnings were added to the TNF blocker labels.
The product labels for Remicade (infliximab) and Humira (adalimumab) have been updated and the product labels for azathioprine and mercaptopurine are being updated to include warnings about HSTCL that have been reported in patients treated with these products.
• Be aware that taking TNF blockers, azathioprine, and/or mercaptopurine may increase the risk of HSTCL.
• Review the Medication Guide that accompanies a prescription for TNF blockers.
• Do not stop taking TNF blockers, azathioprine, and/or mercaptopurine without talking to your healthcare professional.
• Discuss any questions or concerns about these medications with your healthcare professional.
• Report any side effects you experience to the FDA MedWatch program using the information in the “Contact Us” box at the bottom of the page.
Additional Information for Healthcare Professionals
• Discuss with patients and caregivers the increased risk of developing HSTCL, especially in adolescents and young adults, taking into account the risks/benefits of TNF blockers, azathioprine, and/or mercaptopurine, and other immunosuppressive therapies.
• Educate patients and caregivers about the signs and symptoms of malignancies such as HSTCL so that they are aware of and can seek evaluation and treatment of any signs or symptoms. These may include splenomegaly, hepatomegaly, abdominal pain, persistent fever, night sweats, and weight loss.
• Monitor for the emergence of malignancies when a patient has been treated with TNF blockers, azathioprine, and/or mercaptopurine.
• Know that people with rheumatoid arthritis, Crohn’s disease, ankylosing spondylitis, psoriatic arthritis and plaque psoriasis may be more likely to develop lymphoma than the general U.S. population. Therefore, it may be difficult to measure the added risk of TNF blockers, azathioprine, and/or mercaptopurine.
• Report adverse events involving TNF blockers, azathioprine and/or mercaptopurine to the FDA MedWatch program